Alert archive / Virginia / Flash Flood Watches in 2016

Flash Flood Watch 9, NWS Blacksburg, VA

August 3, 20167 counties in North Carolina; 13 counties in Virginia

NWS Blacksburg, VA issued this flash flood watch at Aug 3, 2016, 2:23 PM EDT for 7 counties in North Carolina; 13 counties in Virginia. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2016, 2:23 PM EDT (18:23 UTC)
Expired
Aug 5, 2016, 2:52 AM EDT
In force
36 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Bland County, VA, Carroll County, VA, City of Galax, VA, City of Radford, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WGUS61 KRNK 031823
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT WED AUG 3 2016

...LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING THIS AFTERNOON
INTO TONIGHT...

.DEEP MOISTURE WILL CONTINUE TO RUN UP THE BLUE RIDGE AND ENHANCE
RAINFALL FROM FLOYD COUNTY VIRGINIA DOWN THROUGH THE MOUNTAINS OF
NORTHWEST NORTH CAROLINA. ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS
WILL DEVELOP WEST OF THE BLUE RIDGE IN VIRGINIA AND IN THE FOOTHILLS
OF NORTH CAROLINA THROUGH TONIGHT. EXCESSIVE RAINFALL IS POSSIBLE
WITH LOCAL AMOUNTS OF 2 TO 4 INCHES IN A SHORT PERIOD OF TIME...AND
THIS WILL BE ENOUGH TO CAUSE FLASH FLOODING.

NCZ001>003-018>020-VAZ007-009>013-015>017-032-040200-
/O.NEW.KRNK.FF.A.0009.160803T1823Z-160804T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART
223 PM EDT WED AUG 3 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND SOUTHWEST 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...
   ALLEGHANY NC...ASHE...SURRY...WATAUGA...WILKES AND YADKIN. IN 
  SOUTHWEST VIRGINIA...BLAND...CARROLL...FLOYD...GILES... 
  GRAYSON...PATRICK...PULASKI...SMYTH...TAZEWELL AND WYTHE. 

* THROUGH THURSDAY MORNING

* LOCALLY HEAVY RAINFALL OF 2 TO 4 INCHES IN A SHORT PERIOD OF
  TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MBS
5 follow-up statements
733 
WGUS61 KRNK 040121
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT WED AUG 3 2016

...LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING TONIGHT...

.DEEP MOISTURE WILL CONTINUE TO RUN UP THE BLUE RIDGE AND ENHANCE
RAINFALL FROM FLOYD COUNTY VIRGINIA DOWN THROUGH THE MOUNTAINS OF
NORTHWEST NORTH CAROLINA. ADDITIONAL SHOWERS AND A FEW
THUNDERSTORMS WILL DEVELOP WEST OF THE BLUE RIDGE IN VIRGINIA AND
IN THE FOOTHILLS OF NORTH CAROLINA TONIGHT. 

NCZ001>003-018>020-VAZ007-009>013-015>017-032-041200-
/O.CON.KRNK.FF.A.0009.000000T0000Z-160804T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART
921 PM EDT WED AUG 3 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... 
  ASHE...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST 
  VIRGINIA...BLAND...CARROLL...FLOYD...GILES...GRAYSON... 
  PATRICK...PULASKI...SMYTH...TAZEWELL AND WYTHE. 

* UNTIL 8 AM EDT THURSDAY

* RAINFALL OF 3 TO 6 INCHES IS POSSIBLE WITH LOCALLY HIGHER
  AMOUNTS.

* RAPID RISES IN STREAMS AND CREEKS MAY FLOOD OR DAMAGE ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
148 
WGUS61 KRNK 040902
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 AM EDT THU AUG 4 2016

...PERSISTENT RAINFALL ON SATURATED GROUND TO CONTINUE FLOOD
CONCERNS...

.A PERSISTENT FETCH OF MOIST...MARITIME TROPICAL AIR OFF THE
ATLANTIC UP AGAINST THE HIGHER TERRAIN OF THE BLUE RIDGE WILL
RESULT IN PERSISTENT LIGHT TO MODERATE RAIN ACROSS THE REGION
TODAY AND TONIGHT. MANY AREAS HAVE SEEN RAINFALL IN EXCESS OF 2
INCHES ALREADY DURING THE PAST COUPLE OF DAYS...WITH LOCATIONS
ACROSS PATRICK AND CARROLL COUNTIES IN VIRGINIA...ALONG WITH SURRY
AND STOKES COUNTIES IN NORTH CAROLINA SEEING LOCALLY EXCESSIVE
RAINFALL IN EXCESS OF 6 INCHES. THE CONTINUED RAINFALL ON THE
SATURATED GROUND ACROSS THE REGION WILL RESULT IN A CONTINUED
THREAT FOR FLOODING AND FLASH FLOODING.

VAZ007-009-010-041015-
/O.CAN.KRNK.FF.A.0009.000000T0000Z-160804T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-SMYTH-BLAND-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND
502 AM EDT THU AUG 4 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST VIRGINIA HAS
BEEN CANCELLED.

ALTHOUGH RAIN CHANCES CONTINUE TODAY, PRIOR RAINFALL AND EXPECTED
ADDITIONAL RAINFALL IS NOT EXPECTED TO BE ENOUGH TO RESULT IN
FLASH FLOODING ACROSS THIS REGION.

$$

NCZ004-VAZ014-042100-
/O.EXB.KRNK.FF.A.0009.000000T0000Z-160805T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOKES-MONTGOMERY-
INCLUDING THE CITIES OF...DANBURY...BLACKSBURG
502 AM EDT THU AUG 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF NORTH CENTRAL NORTH 
  CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTH CENTRAL NORTH CAROLINA...STOKES. IN SOUTHWEST 
  VIRGINIA...MONTGOMERY. 

* THROUGH FRIDAY MORNING

* ADDITIONAL RAINFALL OF 1 TO 3 INCHES WITH AMOUNTS LOCALLY TO 4
  INCHES POSSIBLE.

* RAPID RISES IN STREAMS AND CREEKS MAY FLOOD OR DAMAGE ROADS.
  SOME CREEKS AND STREAMS IN FLOOD MAY REMAIN SO THROUGH THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

NCZ001>003-018>020-VAZ011>013-015>017-032-042100-
/O.EXT.KRNK.FF.A.0009.000000T0000Z-160805T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GILES-WYTHE-PULASKI-
GRAYSON-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...YADKINVILLE...PEARISBURG...WYTHEVILLE...
RADFORD...PULASKI...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...STUART
502 AM EDT THU AUG 4 2016

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY MORNING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... 
  ASHE...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST 
  VIRGINIA...CARROLL...FLOYD...GILES...GRAYSON...PATRICK... 
  PULASKI AND WYTHE. 

* THROUGH FRIDAY MORNING

* ADDITIONAL RAINFALL OF 1 TO 3 INCHES WITH AMOUNTS LOCALLY TO 4
  INCHES POSSIBLE.

* RAPID RISES IN STREAMS AND CREEKS MAY FLOOD OR DAMAGE ROADS.
  SOME CREEKS AND STREAMS IN FLOOD MAY REMAIN SO THROUGH THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

RAB
134 
WGUS61 KRNK 041943
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT THU AUG 4 2016

...PERSISTENT RAINFALL ON SATURATED GROUND TO CONTINUE FLOOD
CONCERNS...

.A PERSISTENT FETCH OF MOISTURE LADEN TROPICAL AIR OFF THE
ATLANTIC...INTERSECTING THE HIGHER TERRAIN OF THE BLUE RIDGE...WILL
RESULT IN LIGHT TO MODERATE RAIN ACROSS THE WATCH AREA. WHILE THE
PRECIPITATION HAS RECENTLY SLOWED...IT IS EXPECTED TO RETURN
OVERNIGHT AND BRING ADDITIONAL RAINFALL OVER THE SATURATED GROUND.
THIS WILL RESULT IN A CONTINUED THREAT FOR FLOODING AND FLASH
FLOODING.

NCZ001>004-018>020-VAZ011>017-032-050400-
/O.CON.KRNK.FF.A.0009.000000T0000Z-160805T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...YADKINVILLE...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART
343 PM EDT THU AUG 4 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... 
  ASHE...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN 
  SOUTHWEST VIRGINIA...CARROLL...FLOYD...GILES...GRAYSON... 
  MONTGOMERY...PATRICK...PULASKI AND WYTHE. 

* THROUGH FRIDAY MORNING

* ADDITIONAL RAINFALL OF 1 TO 2 INCHES WITH TOTAL AMOUNTS LOCALLY
  TO 4 INCHES POSSIBLE.

* RAPID RISES IN STREAMS AND CREEKS MAY FLOOD OR DAMAGE ROADS. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
013 
WGUS61 KRNK 050307
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 PM EDT THU AUG 4 2016

...PERSISTENT RAINFALL ON SATURATED GROUND TO CONTINUE FLOOD
CONCERNS...

.A PERSISTENT FETCH OF MOISTURE LADEN TROPICAL AIR OFF THE
ATLANTIC...INTERSECTING THE HIGHER TERRAIN OF THE BLUE RIDGE...
WILL RESULT IN LIGHT TO MODERATE RAIN ACROSS THE WATCH AREA.
PRECIPITATION WILL RETURN OVERNIGHT AND BRING ADDITIONAL RAINFALL
OVER THE SATURATED GROUND. THIS WILL RESULT IN A CONTINUED THREAT
FOR FLOODING AND FLASH FLOODING.

NCZ001>004-018>020-VAZ011>017-032-051200-
/O.CON.KRNK.FF.A.0009.000000T0000Z-160805T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...YADKINVILLE...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART
1107 PM EDT THU AUG 4 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... 
  ASHE...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN 
  SOUTHWEST VIRGINIA...CARROLL...FLOYD...GILES...GRAYSON... 
  MONTGOMERY...PATRICK...PULASKI AND WYTHE. 

* UNTIL 8 AM EDT FRIDAY

* ADDITIONAL RAINFALL OF 1 TO 2 INCHES WITH TOTAL AMOUNTS WITH
  LOCALLY 4 INCHES POSSIBLE.

* RAPID RISES IN STREAMS AND CREEKS MAY FLOOD OR DAMAGE ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
962 
WGUS61 KRNK 050652
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 AM EDT FRI AUG 5 2016

.THE FLASH FLOOD THREAT HAS ENDED OVER THE AREA.

NCZ001>004-018>020-VAZ011>017-032-050800-
/O.CAN.KRNK.FF.A.0009.000000T0000Z-160805T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...YADKINVILLE...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART
252 AM EDT FRI AUG 5 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND
SOUTHWEST VIRGINIA HAS BEEN CANCELLED. 

$$

WERT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Aug 3, 10:34 AM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 3, 10:34 AM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1034 AM EDT Wed Aug 3 2016

.SYNOPSIS...
A weak frontal boundary will remain nearly stationary across
southwest Virginia into the Carolinas. Weak high pressure will
persist across the northern Mid-Atlantic region keeping a moist
maritime flow across the region. A series of upper-level
disturbances will track across the region from the northwest. A
new cold front will approach from the northwest by the weekend.
The combination of these weather features will result in a
continued unsettled weather pattern across the region with
scattered to numerous showers and some thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EDT Wednesday...

Morning RNK sounding continues to show very deep low level moisture
and mesoscale band of precipitation has formed from roughly
southeast WV through portions of the NRV into the foothills of NC.
In this moisture rich environment rainfall rates have been hefty
and some local flooding is possible...and some warnings may be
issued through the afternoon for areas that receive persistent
heavy rainfall.

There will only be subtle chances in the synoptic pattern through
today with a wedge in place. Expect a good chance of rain through
the afternoon with further enhancement of rainfall along the Blue
Ridge. Temperatures will be lower but with such high humidity and
muggy conditions it will still not be very comfortable. Expect
highs in the lower 80s east of the Ridge to low/mid 70s
west...with even cooler readings at the higher elevations.

Previous AFD...

A fairly typical wedge set up in place across the region, one that
will likely persist into Friday with a stagnant pattern aloft and
weak high pressure across the northern Mid-Atlantic region. As
high pressure across the northeast U.S. intensifies today, the
wedge will strengthen and the resulting frontal boundary will push
southwest into northeast GA and SC. Meanwhile, the flow aloft
remains weak west-northwest across the region with embedded minor
short waves/disturbances. The combination of unstable flow aloft
and persistent maritime easterly flow at the surface will result
in extensive cloud cover and periods of light rain, drizzle, and
heavier showers at times. Diurnal heating should aid with the
timing of the heavier rainfall. However, instability overall is
lacking and even less than what was evident Tuesday.

The main concern through tonight will be for heavy rainfall, a
common concern with the current pattern in place, especially along
the Blue Ridge where the upslope flow enhances precipitation. WPC
has continued to outlook the western/southwestern parts of the CWA
from the New River Valley southward along the Blue Ridge for a
marginal to now even a slight risk of excessive rainfall today and
tonight. Discussion with WPC and neighboring offices and current
thinking is that any flooding should be localized in areas of
heavier showers and isolated thunderstorms and can be handled at
this point with advisories and/or warnings. Overall model QPF is
generally in the 1.0 to 1.5 inch range across this region,
although WPC has a small area in excess of 2 inches across the New
River Valley. The river flood threat is minimal given time of year
and antecedent conditions. Thus, at this time, am not issuing a
Flash Flood Watch, but the day shift will need to monitor the
situation and possibly issue a short fused flash flood watch if it
appears the rainfall will be more widespread. Certainly with
PWATS continuing to hover in the 1.75 to 2.0+ inch range per
several models and clearly a warm rain process in place along with upslope
easterly maritime trajectory into the region, it is a situation
that will need to be closely monitored.

Instability is not impressive today, even less than was in place
Tuesday when an MCV drifted across the region. The enhanced wedge
and resultant extensive low clouds, fog, light rain, and even some
drizzle during the morning/evening hours, will greatly inhibit
daytime heating, even across the Piedmont. Thus, feel threat for
strong to severe thunderstorms is very limited. Heavy rainfall
will be the main concern through the period and this agrees with
SPCs just general thunder across the region.

Temperatures will be a little tricky today, as is usually the case
with a wedge in place. MOS guidance numbers show quite a variation
from highs only in the 70s to some in the lower 80s. A compromise
will put most areas within the wedge in the mid to upper 70s for
highs. Some lower 80s may be seen around the periphery of the
wedge air mass, especially across far southwest VA where the wedge
typically is weakest. This would also be the area where
thunderstorms would be most likely to occur.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 315 AM EDT Wednesday...

Surface ridge over New England will maintain easterly low-level flow
on Thursday with plenty of cloud cover and periods of rain likely.
Latest QPF from WPC not particularly heavy in the Thu-Fri time frame
with roughly 0.25 to 0.50 inches mainly across the western half of
the CWA. Will be an upslope component to the rainfall pattern with
the easterly flow so adjusted amounts upward along favored Blue
Ridge. Day 2 Excessive rainfall outlook shows marginal risk (2 to 5
percent probability) for flash flooding which may even be high
considering overall QPF. But cannot rule out pockets of heavier
rainfall with some slower-moving cells and warm rain processes but
not enough to warrant a Flood Watch but will keep mention in HWO.
Temps will be remain cooler than early August climo with extensive
cloud cover which will likely not generate many complaints. Should
see a narrow range across the CWA from upper 70s to low 80s. Diurnal
range lessened as well with overnight lows backing off to the mid-
60s west near 70 far east.

Surface high and wedge begins to relinquish control on Friday as the
high slips further east into the North Atlantic and winds come
around to southeast and south. Will see less clouds as the wedge
dissipates but will keep chance pops/tstms on Friday as moist air
mass remains in place and partial heating leads to greater
instability than Thursday but still not very impressive. Temps will
rebound back toward normal highs in the 80s and lower 90s, though
possibly a few degrees below. Saturday looks potentially to be the
most active day in terms of convection as a frontal boundary
presses southeast with heating/destabilization ahead of it. Highs
back to the low 90s east and mid-upper 80s west.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...

The forecast follow the blend of the ECMWF/GFS which is showing
a front moving south of us Sunday into early next week which is
similar to what we expect Thu-Friday. Still close enough to not
completely dry things out but Sunday at the moment appears to be
the driest. Main threat of showers Sun-Mon will be in the NC
counties into Southern Virginia. As upper ridge builds some by
Tuesday the western side of the front over the TN valley will
start nudging further north and should see a better threat of
showers and storms, but still mainly in the south and along the
mountains.

High temps should stay slightly below normal given more cloud cover
at time this period but moisture and clouds will also keep nighttime
temps elevated mainly in the 60s.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 730 AM EDT Wednesday...

Poor aviation conditions expected through the TAF valid period as
a significant wedge persists across the region thanks to high
pressure northern Mid-Atlantic, a stalled front to our south, and
a series of embedded disturbances in northwest flow aloft. The
resulting rain and showers will reinforce the wedge. Ceilings
now mostly in the IFR to LIFR range, which may improve into the
IFR-MVFR category by 18Z most areas, then lower back into the
IFR-LIFR range after 00Z with widespread -RA and -DZ as the wedge
intensifies overnight. These cigs should mostly OVC all day at
all TAF sites.

Visibilities a little more problematic as the air mass is quite
tropical and not allowing for significant reductions in visibility
at this time. In areas where ceilings lower to less than 005,
especially through 14Z and again after 00Z Thu, visibilities will
drop into the MVFR to potentially IFR range simply as result of
low cloud ceilings. KBLF, KLWB, and KBCB will be the most
susceptible sites for this.

Winds, east-northeast to east-southeast through the period
5-8kts.

Extended aviation discussion...

The wedge will persist Thursday, although the heavier rainfall
threat shifts slightly to the west and south of the area. By
Friday, the front will return to the north allowing a warmer and
more unstable air mass to return to the region. Aloft, a series of
upper-level disturbances will continue to track across the region
from the northwest. This will likely allow for better coverage of
more intense showers and thunderstorms again Friday afternoon. A
stronger cold front will approach from the northwest Saturday.
With a fairly unstable air mass in advance of this front and
continued high PWATS, some strong to severe thunderstorms along
with heavy rainfall during the afternoon appear likely. Cigs will
hover in the IFR-LIFR range again much of the day Thursday before
improving mostly to MVFR or better at times Friday and Saturday as
the area moves back into a warm sector.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...MBS/RAB
SHORT TERM...PC
LONG TERM...PC/WP
AVIATION...JH/MBS/RAB
Hazardous weather outlook, Aug 3, 4:58 AM EDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT WED AUG 3 2016

NCZ006-VAZ007-009-019-020-023-024-034-035-044>047-058-059-WVZ042>044-
507-508-041200-
CASWELL-TAZEWELL-SMYTH-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
458 AM EDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>005-018>020-VAZ010>018-022-032-033-043-041200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ROANOKE-PATRICK-FRANKLIN-HENRY-
458 AM EDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE
TODAY AND INTO THE EVENING. LOCALIZED FLOODING OR FLASH FLOODING
WILL BE POSSIBLE IN AREAS OF HEAVIER RAINFALL. AREAS NEAR AND
ALONG THE BLUE RIDGE ARE EXPECTED TO RECEIVE THE HEAVIEST
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RAB

In the hours before

Special weather statement, Aug 3, 9:24 AM EDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 AM EDT WED AUG 3 2016

NCZ004-VAZ010>013-016-017-032-WVZ042-031600-
STOKES-BLAND-GILES-WYTHE-PULASKI-CARROLL-FLOYD-PATRICK-MERCER-
INCLUDING THE CITIES OF...DANBURY...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...GALAX...FLOYD...STUART...
BLUEFIELD...FLAT TOP
924 AM EDT WED AUG 3 2016

...A BAND OF LOCALLY HEAVY RAIN FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA INTO NORTH CAROLINA...

A BAND OF RAIN WILL AFFECT THE REGION THIS MORNING FROM NEAR FLAT
TOP IN WEST VIRGINIA...THROUGH THE NEW RIVER VALLEY AROUND DUBLIN
AND PULASKI...TO NEAR DANBURY IN NORTH CAROLINA. THE RAIN WILL BE
HEAVY AT TIMES AND MAY PRODUCE SOME LOCAL FLOODING THROUGH LATE
THIS MORNING. NEVER DRIVE THROUGH AREAS WHERE WATER COVERS A
ROADWAY.

MONITOR NOAA WEATHER RADIO OR OTHER LOCAL NEWS SOURCES FOR THE
LATEST WEATHER INFORMATION.

MBS
Local storm report, Aug 3, 9:25 AM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 AM EDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       4 NNE BENT MOUNTAIN     37.20N 80.10W
08/03/2016  E4.50 INCH       ROANOKE            VA   TRAINED SPOTTER

            24 HOUR RAINFALL. REPORTED 2 MILES WEST OF POAGES MILL.

0900 AM     HEAVY RAIN       4 NNE BENT MOUNTAIN     37.20N 80.08W
08/03/2016  M5.88 INCH       ROANOKE            VA   MESONET

            24 HOUR RAINFALL. NEAR POAGES MILL.

&&

11
Local storm report, Aug 3, 11:15 AM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1115 AM EDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       3 N BENT MOUNTAIN       37.20N 80.11W
08/03/2016  E6.00 INCH       ROANOKE            VA   PUBLIC

            24 HOUR RAINFALL. HORSE TROUGH WATER LEVEL WAS 6 INCHES
            HIGHER THAN PRIOR TO HEAVY RAIN.

0930 PM     FLASH FLOOD      3 N BENT MOUNTAIN       37.20N 80.11W
08/02/2016                   ROANOKE            VA   PUBLIC

            FLASH FLOODING OBSERVED ALONG MARTINS CREEK. DAMAGE TO
            SEVERAL DRIVEWAYS.

0930 PM     FLASH FLOOD      4 NE BENT MOUNTAIN      37.20N 80.07W
08/02/2016                   ROANOKE            VA   PUBLIC

            FLASH FLOODING OBSERVED ALONG BACK CREEK. WATER CAME 3-4
            FEET OUT OF ITS BANKS NEAR THE COUNTRY WAY GENERAL STORE.
            ALMOST REACHED THE DECK BEHIND THE STORE.

&&

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:49 PM EDTAreal Flood AdvisoryRNKCaswell3 hr
Aug 3, 8:59 AM EDTAreal Flood AdvisoryRNKSurry3 hr
Aug 3, 11:25 AM EDTAreal Flood AdvisoryRNKStokes4 hr
Aug 3, 1:19 PM EDTAreal Flood AdvisoryRNKSurry6 hr
Aug 3, 2:29 PM EDTAreal Flood AdvisoryRNKWilkes5 hr
Aug 3, 2:29 PM EDTAreal Flood AdvisoryRNKSurry5 hr
Aug 3, 3:41 PM EDTAreal Flood AdvisoryRNKSurry4 hr
Aug 3, 5:43 PM EDTFlash Flood WarningRNKSurry6 hr
Aug 2, 8:23 PM EDTFlash Flood WarningRNKCraig, Roanoke, City of Salem6 hr
Aug 2, 9:12 PM EDTAreal Flood AdvisoryRNKPittsylvania6 hr
Aug 2, 9:15 PM EDTAreal Flood AdvisoryRNKFranklin6 hr
Aug 2, 11:02 PM EDTSpecial Weather StatementRNKFloyd58 min
Aug 3, 6:55 AM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
Aug 3, 3:01 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Patrick4 hr
Aug 3, 7:02 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Patrick3 hr

Nearby

Flash Flood Watches in Virginia, 2016Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.